Illinois, 2004

Hail and Damaging Winds in Illinois, August 18, 2004

August 18, 2004 · NWS ILX · 12 events in 7 counties and zones

7 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 1:58 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED AUG 18 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD UNSEASONABLY DEEP LOW
PRESSURE CENTERED OVER NORTHERN ONTARIO...WITH A STRONG COLD FRONT
EXTENDING SOUTHWEST INTO THE CENTRAL PLAINS. A WARM AND HUMID
AIRMASS WAS IN PLACE ACROSS MUCH OF THE MIDWEST AND GREAT LAKES
AHEAD OF THIS BOUNDARY. MAIN CONCERNS THROUGH THE SHORT TERM REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES THROUGH FRIDAY. THE PRIMARY
CONCERNS ARE TONIGHT AS THE FRONT DROPS INTO ILLINOIS AND AGAIN LATE
THURSDAY NIGHT AND FRIDAY AS A WAVE ALONG THIS FRONT BRINGS IT BACK
INTO CENTRAL ILLINOIS.

12Z MODELS IN GOOD OVERALL AGREEMENT THROUGH THE NEXT FEW DAYS...
THOUGH GFS FEEDBACK ISSUES PERSIST ON THE THURSDAY NIGHT/FRIDAY
SYSTEM. GUIDANCE TEMPERATURES SHOWING SOME SPREAD...LARGELY A
SYMPTOM OF MODEL POSITION OF FRONTAL BOUNDARIES ACROSS FORECAST
AREA. THE FRONTAL POSITION DIFFERENCES ARE SMALL...BUT THIS STILL
RESULTS IN SPREAD DUE TO THE CONSIDERABLE THERMAL CONTRAST ON EITHER
SIDE OF THE BOUNDARIES. DUE TO THE UNCERTAINTIES...WILL GO WITH A
BLEND ON TEMPERATURES.

SHORT TERM...TONIGHT THROUGH SATURDAY...

TONIGHT...STRONG SHORT WAVE/JET STREAK WILL DIVE ACROSS THE UPPER
GREAT LAKES...DRIVING A STRONG COLD FRONT INTO CENTRAL ILLINOIS BY
MIDNIGHT. SHOWERS/STORMS ARE POSSIBLE IN THE MODERATELY UNSTABLE
AIRMASS AHEAD OF THE FRONT THIS EVENING...BUT WILL BECOME MORE
WIDESPREAD AS THE FRONT MOVES INTO THE REGION. THE BEST DYNAMIC
FORCING WILL REMAIN NORTH OF FORECAST AREA CLOSER TO THE CORE OF THE
UPPER JET...THOUGH WIND FIELDS OVER ILLINOIS WILL BE STRONGER THAN
THEY WERE YESTERDAY.

THURSDAY...THE FRONT IS EXPECTED TO STALL OUT SOUTH OF THE FORECAST
AREA (OR POSSIBLY OVER THE SOUTHEAST SECTION OF THE FORECAST AREA)
WHICH WILL RESULT IN ONLY A LOW CHANCE OF PRECIPITATION ACROSS MOST
OF FORECAST AREA (GREATER AS YOU GO SOUTH TOWARD THE BOUNDARY). THE
THREAT WILL INCREASE A BIT IN THE AFTERNOON AS WAA/ISENTROPIC LIFT
STARTS TO DEVELOP BY AFTERNOON TO THE NORTH OF THE BOUNDARY AS SHORT
WAVE ENERGY MOVES EAST NORTHEAST TOWARD THE MIDWEST FROM AN OPENING
UPPER LOW OVER THE ROCKY MOUNTAINS.

THURSDAY NIGHT AND FRIDAY NIGHT...THE SHORT WAVE FROM THE ROCKIES
WILL CONTINUE ALONG THE TAIL OF THE FRONTAL BOUNDARY AND DEVELOP A
WAVE ON THE FRONT. PRECIPITATION CHANCES WILL GRADUALLY INCREASE
THURSDAY NIGHT AND BE MAXIMIZED BY FRIDAY MORNING. THE SYSTEM SHOULD
HAVE PLENTY OF MOISTURE TO WORK WITH...HAVING DECENT FLOW FROM THE
GULF OUT AHEAD OF IT. IN ADDITION...THE WAVE IS FAIRLY STRONG IN ITS
OWN RIGHT AND THE FORCING IT PROVIDES WILL BE COUPLED WITH THE
FORCING FROM ANOTHER WAVE/JET STREAK THAT WILL BE DIVING SOUTHEAST
ACROSS THE GREAT LAKES ON FRIDAY. CONFIDENCE IN THIS SYSTEM HAS
INCREASED TO THE POINT THAT RAISING SHOWER/STORM CHANCES TO LIKELY
SEEMS PRUDENT.

SATURDAY...THE FRONT WILL PUSH SOUTH OF FORECAST AREA BY SATURDAY
MORNING...WITH COOLER AND DRIER AIR SURGING BACK INTO THE REGION.

LONG TERM...SUNDAY THROUGH WEDNESDAY...MODELS/ENSEMBLES IN BETTER
AGREEMENT TODAY THAN THEY HAVE BEEN THE PAST FEW DAYS. HOWEVER...
CONFIDENCE IS STILL NOT THE BEST A PATTERN CHANGE APPEARS TO BE
UNDERWAY GIVEN LARGE SPREAD OF MODEL SOLUTIONS WITH UPSTREAM RIDGE
(EXTENDING BACK INTO ALASKA). SO...HAVE MAINTAINED A DRY FORECAST
THROUGH THE PERIOD GIVEN THE LINGERING MODEL UNCERTAINTY...POOR
RUN-TO-RUN MODEL CONSISTENCY...AND TO MINIMIZE FORECAST FLIP-FLOP.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Aug 18, 10:07 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED AUG 18 2004

ILZ027>031-036>038-040>057-061-191100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO CENTRAL ILLINOIS...BEGINNING
DURING THE EARLY AFTERNOON HOURS FROM GALESBURG TO PEORIA AND
PROGRESSING SOUTHEAST TOWARD THE I-72 CORRIDOR BY THE EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND HAIL
BEING THE MAIN SEVERE WEATHER THREATS. THE CHANCE FOR SEVERE STORMS
WILL DIMINISH TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
THE MAIN THREATS WILL BE VERY HEAVY RAIN AND SMALL HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1107 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RETURN TO SOUTHEASTERN ILLINOIS LATE
THIS AFTERNOON AND LAST INTO EARLY TONIGHT. WIDESPREAD SEVERE WEATHER
IS NOT ANTICIPATED...ALTHOUGH SOME OF THE STRONGER STORMS MAY PRODUCE
BRIEF GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE RISK FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY EVENING.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
THUNDERSTORMS. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...BRIEF GUSTY WINDS AND HAIL.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

MILLER

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Moultrie

When
August 18, 4:05 PM CST
Where
Moultrie County, Lovington
Measured
1.5 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.717, -88.633

Thunderstorm Wind, Moultrie

When
August 18, 4:12 PM CST
Where
Moultrie County, 2 mi SE of Lovington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -88.600

Thunderstorm winds blew the doors off of a storage shed southeast of Lovington.

Hail, Coles

When
August 18, 4:25 PM CST to 4:36 PM CST
Where
Coles County, 4 mi SE of Humboldt
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -88.267

Thunderstorm Wind, Coles

When
August 18, 4:25 PM CST to 4:30 PM CST
Where
Coles County, Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -88.317

Several trees were blown over.

Hail, Clark

When
August 18, 5:35 PM CST
Where
Clark County, Marshall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -87.700

Thunderstorm Wind, Knox

When
August 18, 6:30 PM CST
Where
Knox County, 1 mi W of Maquon
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -90.183

Several trees had the tops broken off of them, as well as several large tree limbs blown down.

Hail, Fulton

When
August 18, 6:58 PM CST
Where
Fulton County, 2 mi SW of Farmington
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -90.033

Thunderstorm Wind, Peoria

When
August 18, 7:07 PM CST
Where
Peoria County, 4 mi SW of Trivoli
Measured
61 kt (70 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -89.950

Hail, Peoria

When
August 18, 7:07 PM CST
Where
Peoria County, 4 mi SW of Trivoli
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.650, -89.950

Thunderstorm Wind, Fulton

When
August 18, 7:38 PM CST to 7:54 PM CST
Where
Fulton County, London Mills
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.717, -90.267

A tree fell onto a house in Canton causing minor damage.

Thunderstorm Wind, Peoria

When
August 18, 8:04 PM CST
Where
Peoria County, 1 mi E of Trivoli
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -89.883

Thunderstorm Wind, Tazewell

When
August 18, 8:04 PM CST
Where
Tazewell County, South Pekin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.500, -89.650

Several large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419254, 5419255, 5419256, 5419257, 5419258, 5419265, 5419259, 5419261, 5419262, 5419260, 5419263, 5419264.